When you refer to "sex," I'm assuming you're referring to p-v sex, so will answer your question on that assumptiong.
There are many potential causes of painful p-v--some psychological and some physiological. I suggest a thorough gynecological exam to rule out any physical conditions.
You may be experiencing pain during penis-vagina (p-v) sex because you’re not aroused enough. If you're having to use lube, this may indeed be the case. Even with lube, your tissues can get irritated--especially if you're using a lube that contains alcohol or perfume (alcohol irritates those delicate membranes).
If you’re not aroused, it’s probably because you’re not getting enough clitoral stimulation during p-v. A major difference between women and men is that generally, the clitoris needs constant direct or indirect stimulation, unlike the penis. For most women, orgasm results from a constant circular motion around the shaft and glans (or head) of the clitoris. Also important is that once a woman’s orgasm begins, if the stimulation is removed, the orgasm will end. In contrast, once men have that first orgasmic contraction, not even a neutron bomb will stop their orgasm!
While many women enjoy p-v sex, for at least 40-50% of them, it usually doesn’t result in orgasm. Why? Because most p-v sex doesn’t provide the steady pressure and reliable stimulation women need for orgasm. During p-v sex, most men use an “in-out” motion that feels great for them, instead of the circular grinding motion that will stimulate the clitoris. So how about trading off once in awhile? Him first; then you—or vice-versa
Your other question is in regards to the Nuvaring. Some women find that the ring causes vaginal irritation, vaginal odor, more frequent vaginal imbalances or infections, and other vaginal or vulval effects. And like most methods of hormonal contraception with estrogen, it is not advised for women who smoke, are over 35, are breastfeeding, diabetic, have a history of high blood pressure, cardiovascular disorders or high cholesterol. Women who suffer from headaches, especially migraines, or depression may also find that the ring makes either or both occur more frequently or intensely, and like any hormonal method, use may negatively impact vaginal lubrication, or sexual arousal or desire, and side effects may take a while to diminish after discontinuing the method.
Again, a gynecological exam can tell you whether you should consider switching to another form of birth control. Best of luck. Dr. J
You're most welcome Happy to help! Dr. J